Alert archive / California / High Surf Advisories in 2020
High Surf Advisory 4, NWS Eureka, CA
NWS Eureka, CA issued this high surf advisory at Dec 5, 2020, 2:16 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Dec 7, 2020, 10:00 AM PST. It was in force for 35 hr.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2020, 2:16 PM PST (22:16 UTC)
- In effect from
- Dec 7, 2020, 10:00 AM PST
- Expired
- Dec 8, 2020, 8:35 PM PST
- In force
- 35 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1833 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
927 WHUS46 KEKA 052216 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 216 PM PST Sat Dec 5 2020 CAZ101-103-104-109-060630- /O.NEW.KEKA.SU.Y.0004.201207T1800Z-201208T2000Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 216 PM PST Sat Dec 5 2020 ...HIGH SURF ADVISORY IN EFFECT FROM 10 AM MONDAY TO NOON PST TUESDAY... * WHAT...Large breaking waves from 22 to 28 feet. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From 10 AM Monday to noon PST Tuesday.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
11 follow-up statements
363 WHUS46 KEKA 060639 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 1039 PM PST Sat Dec 5 2020 CAZ101-103-104-109-061445- /O.CON.KEKA.SU.Y.0004.201207T1800Z-201208T2000Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 1039 PM PST Sat Dec 5 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 AM MONDAY TO NOON PST TUESDAY... * WHAT...Large breaking waves from 22 to 28 feet. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From 10 AM Monday to noon PST Tuesday.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
735 WHUS46 KEKA 061459 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 659 AM PST Sun Dec 6 2020 CAZ101-103-104-109-062300- /O.CON.KEKA.SU.Y.0004.201207T1800Z-201208T2000Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 659 AM PST Sun Dec 6 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 AM MONDAY TO NOON PST TUESDAY... * WHAT...Large breaking waves from 22 to 28 feet. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From 10 AM Monday to noon PST Tuesday.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
573 WHUS46 KEKA 062234 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 234 PM PST Sun Dec 6 2020 CAZ101-103-104-109-070600- /O.EXT.KEKA.SU.Y.0004.201207T1800Z-201209T0000Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 234 PM PST Sun Dec 6 2020 ...HIGH SURF ADVISORY NOW IN EFFECT FROM 10 AM MONDAY TO 4 PM PST TUESDAY... * WHAT...Large breaking waves 22 to 28 feet. * WHERE...Coastal Del Norte, Mendocino Coast, Northern Humboldt Coast and Southwestern Humboldt Counties. * WHEN...From 10 AM Monday to 4 PM PST Tuesday.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
097 WHUS46 KEKA 070656 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 1056 PM PST Sun Dec 6 2020 CAZ101-103-104-109-071500- /O.CON.KEKA.SU.Y.0004.201207T1800Z-201209T0000Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 1056 PM PST Sun Dec 6 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 AM MONDAY TO 4 PM PST TUESDAY... * WHAT...Large breaking waves 22 to 28 feet. * WHERE...Coastal Del Norte, Mendocino Coast, Northern Humboldt Coast and Southwestern Humboldt Counties. * WHEN...From 10 AM Monday to 4 PM PST Tuesday.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
105 WHUS46 KEKA 071448 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 648 AM PST Mon Dec 7 2020 CAZ101-103-104-109-072315- /O.CON.KEKA.SU.Y.0004.201207T1800Z-201209T0000Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 648 AM PST Mon Dec 7 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 PM PST TUESDAY... * WHAT...Large breaking waves 23 to 28 feet. * WHERE...Coastal Del Norte, Mendocino Coast, Northern Humboldt Coast and Southwestern Humboldt. * WHEN...From 10 AM Monday to 4 PM PST Tuesday.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
544 WHUS46 KEKA 072212 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 212 PM PST Mon Dec 7 2020 CAZ101-103-104-109-080600- /O.CON.KEKA.SU.Y.0004.000000T0000Z-201209T0000Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 212 PM PST Mon Dec 7 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST TUESDAY... * WHAT...Large breaking waves 22 to 28 feet. * WHERE...Coastal Del Norte, Mendocino Coast, Northern Humboldt Coast and Southwestern Humboldt Counties. * WHEN...Until 4 PM PST Tuesday.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
191 WHUS46 KEKA 080458 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 858 PM PST Mon Dec 7 2020 CAZ101-103-104-109-081300- /O.CON.KEKA.SU.Y.0004.000000T0000Z-201209T0000Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 858 PM PST Mon Dec 7 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST TUESDAY... * WHAT...Large breaking waves 22 to 28 feet. * WHERE...Coastal Del Norte, Mendocino Coast, Northern Humboldt Coast and Southwestern Humboldt Counties. * WHEN...Until 4 PM PST Tuesday.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
470 WHUS46 KEKA 081254 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 454 AM PST Tue Dec 8 2020 CAZ101-103-104-109-090000- /O.CON.KEKA.SU.Y.0004.000000T0000Z-201209T0000Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 454 AM PST Tue Dec 8 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...Large breaking waves 22 to 28 feet. * WHERE...Coastal Del Norte, Mendocino Coast, Northern Humboldt Coast and Southwestern Humboldt. * WHEN...Until 4 PM PST this afternoon... * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
416 WHUS46 KEKA 082226 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 226 PM PST Tue Dec 8 2020 CAZ101-103-104-109-090200- /O.EXT.KEKA.SU.Y.0004.000000T0000Z-201209T0200Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 226 PM PST Tue Dec 8 2020 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM PST THIS EVENING... * WHAT...Large breaking waves 22 to 25 feet. * WHERE...Coastal Del Norte, Mendocino Coast, Northern Humboldt Coast and Southwestern Humboldt Counties. * WHEN...Until 6 PM PST this evening.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
171 WHUS46 KEKA 090106 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 506 PM PST Tue Dec 8 2020 CAZ101-103-104-109-090500- /O.EXT.KEKA.SU.Y.0004.000000T0000Z-201209T0500Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 506 PM PST Tue Dec 8 2020 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 9 PM PST THIS EVENING... * WHAT...Large breaking waves 22 to 25 feet. * WHERE...Coastal Del Norte, Mendocino Coast, Northern Humboldt Coast and Southwestern Humboldt Counties. * WHEN...Until 9 PM PST this evening.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
492 WHUS46 KEKA 090435 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 835 PM PST Tue Dec 8 2020 CAZ101-103-104-109-090545- /O.CAN.KEKA.SU.Y.0004.000000T0000Z-201209T0500Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 835 PM PST Tue Dec 8 2020 ...HIGH SURF ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Dec 5, 5:16 AM PST, 9 hours earlier.
Area forecast discussion, Dec 5, 5:16 AM PST, 9 hours before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
516 AM PST Sat Dec 5 2020
.SYNOPSIS...Sunny skies this morning will quickly give way to
clouds by midday. Rain is likely by mid afternoon on the north
coast. This will diminish as it spreads south and east. Clearing
skies and dry conditions are expected Sunday and into early next
week. There is the potential for some light rain late in the week.
&&
.DISCUSSION...Water vapor satellite shows a frontal boundary off
the coast this morning. South to southeast winds ahead of this
front are keeping most of the area clear this morning. There is
some patchy dense fog at the immediate coast, but this is not
expected to last very long. The winds and sun should help
temperatures warm fairly quickly this morning. Clouds will quickly
increase this afternoon with rain expected to move onto the north
coast starting around mid afternoon. This may be delayed slightly
around Humboldt Bay and the Eel River delta due to the southerly
winds downsloping winds off the ridges to the south. Rainfall
amounts are expected to range from nearly an inch in the Del Norte
mountains to only a trace to a few hundredths in Lake county. The
Humboldt bay region is expected to see around a quarter of an
inch. There is some instability behind the front and this could
bring a few rumbles of thunder to Del Norte county and the waters
off the coast. Confidence is low on this, but have added them to
the forecast.
Sunday morning quite a bit of cloud cover is expected, especially
in the areas that saw some rain. Areas that see the mid levels
clear out will likely see fog develop in the valleys. Skies may be
slow to clear in the northern valleys due to the low sun angle
and limited mixing.
Sunday night into Monday morning offshore flow is expected to
develop across the area as high pressure quickly builds in over
the area. The strongest winds will be on the ridges of eastern
Mendocino and Lake counties. These areas could see gusts to 30 to
35 mph with locally higher gusts possible. These winds are
supported aloft with 30 to 35 kt at 850 MB and around 35 kt at 925
MB, but this is restricted to just southern Lake county. RH
recoveries are expected to be moderate to poor, only around 35 to
45 percent. For now this does not look critically dry so will
continue with just a headline in the fire weather forecast.
Farther north there may be some valley clouds Monday morning.
Monday breezy northeast winds will continue through the afternoon
with sunny skies across the area. Monday night winds will start
diminish, but the air will remain dry and recoveries will be lower
than on Sunday night. Tuesday some of the models are starting to
show some clouds from a weak weather system, but not many ensemble
solutions are showing rain.
For Wednesday through Saturday some ensemble members show rain
each day. Overall it looks like the heavier rain will remain north
of us, but suspect at least one or two weak weather systems will
make it into at least the northern counties. Confidence remains
low on the strength and low timing. MKK
&&
.AVIATION...Light east winds have helped to keep the stratus
field just offshore for most of the night at the coastal
terminals, however a few patches of stratus and fog have started
to make their way to the coast as of 4 AM. This will yield periods
of IFR or LIFR conditions at KCEC and KACV this morning ahead of
a front approaching the North Coast later this afternoon. The
front will bring increasing southerly winds, with a small window
of LLWS likely at KCEC. Expecting rain to develop at each of the
coastal terminals prior to 00z, accompanied by MVFR cigs. Showers
should mostly taper off by Sunday morning. Little or no rain is
expected south of Cape Mendocino, with KUKI remaining dry and VFR
through the TAF period. /CB
&&
.MARINE...Sea states are improving this morning as a WNW swell
gradually decays into the 7-8 ft range at around 12 seconds. A
weak front will move across the coastal waters today, bringing a
short lived period of southerly winds through this evening. The
strongest winds will be found north of Cape Mendocino, where a
fresh Small Craft Advisory has been hoisted for the outer zone.
Southerlies will quickly diminish this evening, but a large swell
will then quickly fill back into the waters tonight as the
forerunners begin to arrive ahead of the next long-period swell
set to enter the waters on Monday. This will likely necessitate
another round of headlines for all zones by Sunday morning, with a
period of Hazardous Seas Warnings possible for Monday as the
swell peaks in the 18-20 ft range. Refer to the Beach Hazards
section below for additional information on the dangers posed by
this large swell early in the week. /CB
&&
.BEACH HAZARDS...Confidence continues to increase in a large, long-
period, westerly swell moving into the coastal waters on Monday.
This will bring potentially hazardous surf conditions to area
beaches Monday afternoon through early Tuesday morning. A High Surf
Advisory will likely be warranted as the event draws closer.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 9 AM this morning to 6 PM PST this
evening for PZZ470.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Dec 5, 5:15 AM PST, 9 hours 1 minute before
Hazardous Weather Outlook National Weather Service Eureka CA 515 AM PST Sat Dec 5 2020 CAZ102-105>108-110>115-061315- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Northern Lake County-Southern Lake County- 515 AM PST Sat Dec 5 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ101-103-104-109-061315- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 515 AM PST Sat Dec 5 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another large swell will arrive on Monday. Hazardous surf conditions will be possible with breakers building to around 25 feet Monday afternoon into Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 2:55 AM PST | Small Craft Advisory | EKA | 15 hr | |
| Dec 5, 2:20 PM PST | Small Craft Advisory | EKA | 49 hr | |
| Dec 5, 2:20 PM PST | Hazardous Seas Watch | EKA | 24 hr |
Nearby
High Surf Advisories in California, 2020Every high surf advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.